Colorado, 2017High Wind in Colorado, January 10 to 11, 2017
January 10 to 11, 2017 · NWS PUB · 8 events in 8 counties and zones
Another round of strong winds impacted portions of southeastern Colorado. Some of the highest reported wind gusts with this event included 59 mph near Wetmore, 62 mph near Walsenburg, 65 mph near Colorado City, 68 mph near the Air Force Academy and an impressive 99 mph wind gust observed near Colorado Springs.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of strong winds impacted portions of southeastern Colorado. Some of the highest reported wind gusts with this event included 59 mph near Wetmore, 62 mph near Walsenburg, 65 mph near Colorado City, 68 mph near the Air Force Academy and an impressive 99 mph wind gust observed near Colorado Springs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 10, 5:53 PM MST, 7 minutes earlier.
Area forecast discussion, Jan 10, 5:53 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
553 PM MST Tue Jan 10 2017
.UPDATE...
Issued at 553 PM MST Tue Jan 10 2017
Starting to see wind gusts to 80+ mph in the Cheyenne Mtn area
with a public report relayed through media of similar gusts in the
Broadmoor area. So have bumped up timing of the high wind warning
to the current time. Damaging wind gusts should start out fairly
spotty at first...with mtn wave parameters becoming more favorable
through the evening. Thus should see high winds become more
widespread along and west of the I-25 corridor through the night.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 355 PM MST Tue Jan 10 2017
...More High Winds and Heavy Mountain Snows...
Southern Colorado remains on the storm track. Afternoon satellite
loops show yet another moist Pacific storm system head across the
Sierra and the Great Basin toward Colorado. It will move in here
tonight, bringing another ramp up in wind and snow along the
Continental Divide and another round of high winds to the eastern
slopes of the mountains and the adjacent plains.
After a brief lull lasting into early evening, we should see
snowfall begin to ramp up again overnight, with the main period of
heavy, blowing snow during the day on Wednesday. In fact, the ramp
up in wind and snow will likely hold off over the southwest
mountains until after daylight Wednesday. The central mountains
should get started later tonight.
For the eastern slopes and plains, another period of high winds is
in store. Another Pacific jet stream will track over the area
tonight and Wednesday. Soundings indicate an inversion will set up
near mountain top level later this evening and overnight...with at
least a brief period of reverse shear indicated in thermodynamic
profiles. This wind profile will help set up a mountain wave along
the lee of the mountains that will force strong winds aloft down to
the surface along and west of the I-25 corridor overnight. The
setup is similar to Monday but not exactly the same. The inversion
looks pretty similar but the reverse shear does not look as good.
This will have implications on how the winds play out tonight. In
general, this event doesn't look as widespread or nearly as long-
lived as the Monday event. Additionally, the overall peak gust
potential doesn't look as great. So, while this event has the
potential to be bad enough, it will likely not have the same impact
as on Monday.
The mountain wave will break down pretty early Wednesday. The
warning that is in effect for the eastern slopes and I-25 corridor
until noon may be able to come down early. However, it will continue
windy and spread east across the plains through the day due to deep
mixing from aloft. So, while no highlights later in the day, still
windy...with gusts to 50 or even 60 mph possible at times.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 355 PM MST Tue Jan 10 2017
Active meteorological pattern/period during the longer term with
several issues to be concerned about, including but not limited to
pops, snow amounts, mixed/freezing precipitation
potential(especially over far southeastern sections), gusty winds
at times and temperatures.
Recent longer term computer simulations, PV analysis and forecast
model soundings suggest that snow and blowing snow will be ongoing
over portions of the Continental Divide Wednesday night which
matches well with WFO Pueblos recently issued Winter Storm
Warning. Additional rounds of snow and blowing snow over portions
of the central mountains are then anticipated from later Thursday
into Thursday night. Elsewhere across the forecast district from
Wednesday night into Thursday night expect drier conditions in
combination with gusty winds at times.
Latest computer simulations indicate that a relatively slow
moving upper closed low located just southwest of San Diego at 00Z
Saturday which moves to south of Tucson, Arizona by 00Z Sunday and
then into northeastern New Mexico by 03Z Monday before shifting
into western Kansas by later Monday.
Meteorological focus is the amount of impact that this potential
longer duration storm system will provide to the forecast
district. At this time, it appears that the most widespread
precipitation potential with this system should be noted from
Friday night into Monday morning with beneficial precipiation
anticipated(including the potential for heavy snow at
times...primarily over southern and eastern sections) as well as
mixed precipitation potential(including freezing drizzle/ice-
pellets/freezing rain...etc.) over portions of the far
southeastern Colorado plains. As always, WFO Pueblo will closely
monitor the track and strength of this potential incoming system
and issue winter weather highlights as warranted.
The highest potential for gusty winds over the forecast district
during the longer term should be noted Wednesday night, Thursday
night into Friday and then again from Sunday night into next
Tuesday.
Finally, warmest conditions during the longer term should be noted
from Wednesday night into Thursday with coolest readings
anticipated from Friday into at least the upcoming weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 355 PM MST Tue Jan 10 2017
ALS...
VFR conditions will be present throughout the forecast period, but
the main concern is the wind. Gusty winds will be present and there
will be LLWS around 09Z lasting through 17Z as the max WS magnitude
peaks around 35 KTS.
COS...
VFR conditions throughout the forecast period. Strong and somewhat
variable winds will be the biggest factor, especially through 07Z.
After around 07Z, winds will be predominantly from the west with
very strong gusts. LLWS is a factor around 07Z through 14Z.
PUB...
VFR conditions throughout the forecast period. Moderate winds will
be changing frequently for the beginning of the forecast period
becoming westerly after 09Z. Around 09Z is when the gusts become a
factor.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 9 PM this evening to midnight MST
Wednesday night for COZ058>061.
High Wind Warning until noon MST Wednesday for COZ072>075-
078>088.
Winter Storm Warning from 6 AM Wednesday to midnight MST
Wednesday night for COZ066-068.
&&
UPDATE...KT
Hazardous weather outlook, Jan 10, 5:51 PM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
551 PM MST TUE JAN 10 2017
COZ058>089-093>099-120100-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
551 PM MST TUE JAN 10 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TONIGHT
STRONG...DAMAGING WINDS ARE EXPECTED OVERNIGHT ALONG THE EAST
SLOPES OF PIKES PEAK...THE RAMPART RANGE...THE WET MOUNTAINS...
THE SANGRE DE CRISTO MOUNTAINS...THE WET MOUNTAIN VALLEY...AND THE
I-25 CORRIDOR...ESPECIALLY AREAS ALONG AND WEST OF I-25 IN
SOUTHERN COLORADO.
SUSTAINED WINDS OF 30 TO 50 MPH WITH GUSTS BETWEEN 60 AND 80 MPH
ARE EXPECTED. THE STRONG WINDS MAY RESULT IN DAMAGE TO PROPERTY.
FLYING DEBRIS IS POSSIBLE. IN ADDITION...TREES AND POWER LINES
WEAKENED FROM STRONG WINDS MONDAY MAY BE ESPECIALLY PRONE TO
DAMAGE OVERNIGHT.
SNOW WILL BE ON THE INCREASE OVERNIGHT ALONG THE CONTINENTAL
DIVIDE AND MAY BECOME HEAVY AT TIMES LATE. GUSTY WINDS MAY PRODUCE
AREAS OF BLOWING SNOW AND POOR VISIBILITY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG...DAMAGING WINDS WILL CONTINUE THROUGH NOON WEDNESDAY
BEFORE WINDS GRADUALLY DECREASE DURING THE AFTERNOON AND EVENING.
MODERATE TO HEAVY SNOW WILL CONTINUE ALONG THE CONTINENTAL DIVIDE
WEDNESDAY. ADDITIONAL SNOW ACCUMULATIONS OF 6 TO 12 INCHES ARE
POSSIBLE BY WEDNESDAY NIGHT. ANOTHER ROUND OF SNOW WILL OCCUR
LATER THURSDAY INTO FRIDAY. TRAVEL WILL BE IMPACTED BY THESE
WINTER STORMS...ESPECIALLY FOR THOSE TRAVELING THROUGH MOUNTAIN
PASSES. THERE IS A CHANCE FOR SNOW ACROSS PARTS OF THE SOUTHEAST
PLAINS SATURDAY INTO SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE LIKELY TONIGHT.
31/40
In the hours before
Local storm report, Jan 10, 4:42 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
442 PM MST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM NON-TSTM WND GST 9 NNW WALSENBURG 37.75N 104.84W
01/10/2017 M62 MPH HUERFANO CO MESONET
MESONET STATION 9 NNW WALSENBURG /CO030/.
&&
NWS PUEBLO CO
IRIS SYSTEMLocal storm report, Jan 10, 4:44 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
444 PM MST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM NON-TSTM WND GST 1 NW COLORADO SPRINGS 38.83N 104.83W
01/10/2017 M58 MPH EL PASO CO ASOS
ASOS STATION US AIR FORCE ACADEMY /AFF/.
&&
NWS PUEBLO CO
IRIS SYSTEMLocal storm report, Jan 10, 5:07 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
507 PM MST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM NON-TSTM WND GST 4 SE AIR FORCE ACADEMY 38.97N 104.81W
01/10/2017 M58 MPH EL PASO CO ASOS
.
&&
NWS PUEBLO CO
IRIS SYSTEMLocal storm report, Jan 10, 5:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
526 PM MST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM NON-TSTM WND GST 6 SSW COLORADO SPRINGS 38.74N 104.86W
01/10/2017 M65 MPH EL PASO CO MESONET
MESONET STATION 6 SSW COLORADO SPRINGS
/AU923/.
&&
NWS PUEBLO CO
IRIS SYSTEMLocal storm report, Jan 10, 5:44 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
544 PM MST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM NON-TSTM WND GST 6 SSW COLORADO SPRINGS 38.75N 104.85W
01/10/2017 M76 MPH EL PASO CO AWOS
AWOS STATION CHEYENNE MTN AIR STN /CWN/.
&&
NWS PUEBLO CO
IRIS SYSTEMLocal storm report, Jan 10, 5:46 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
546 PM MST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM NON-TSTM WND GST 6 SSW COLORADO SPRINGS 38.75N 104.85W
01/10/2017 M87 MPH EL PASO CO AWOS
AWOS STATION CHEYENNE MTN AIR STN /CWN/.
&&
NWS PUEBLO CO
IRIS SYSTEMHigh Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft
- When
- January 10, 6:00 PM MST to January 11, 12:00 PM MST
- Where
- Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.729, -105.043 (the zone’s center; the record gives no point)
High Wind, Pikes Peak Above 11000 Ft
- When
- January 10, 6:00 PM MST to January 11, 12:00 PM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
High Wind, Canon City Vicinity / Eastern Fremont County
- When
- January 10, 6:00 PM MST to January 11, 12:00 PM MST
- Where
- Canon City Vicinity / Eastern Fremont County forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -105.323 (the zone’s center; the record gives no point)
High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- January 10, 6:00 PM MST to January 11, 12:00 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- January 10, 6:00 PM MST to January 11, 12:00 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 86 kt (99 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- January 10, 6:00 PM MST to January 11, 12:00 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- January 10, 6:00 PM MST to January 11, 12:00 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- January 10, 6:00 PM MST to January 11, 12:00 PM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Louisiana, January 10, 20171 death · 1 injured · 1 event
- High Wind in Ohio, January 10 to 11, 2017$635,000 · 64 kt wind · 24 events
- High Wind in Pennsylvania, January 10 to 11, 2017$425,000 · 51 kt wind · 4 events
- Heavy Snow in Oregon, January 10 to 11, 2017$280,000 · 7 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$110,000 · 55 kt wind · 24 events
- High Wind in Washington, January 10 to 11, 2017$208,000 · 52 kt wind · 2 events
- High Wind and Strong Wind in Vermont, January 10 to 11, 2017$130,000 · 52 kt wind · 10 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$70,000 · 54 kt wind · 5 events
- Damaging Winds in Ohio, January 10, 2017$43,000 · 50 kt wind · 14 events
- Strong Wind in Arkansas, January 10, 2017$70,000 · 2 events
- Strong Wind in Kentucky, January 10, 2017$26,000 · 22 events
- Strong Wind in Illinois, January 10, 2017$19,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674095, 674096, 674097, 674098, 674099, 674100, 674101, 674102.